Alert archive / Indiana / Special Weather Statements in 2012

Special Weather Statement, NWS Indianapolis, IN

August 16, 201210 counties in Indiana

NWS Indianapolis, IN issued this special weather statement at Aug 16, 2012, 11:49 AM EDT for 10 counties in Indiana. It was in force for 56 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 16, 2012, 11:49 AM EDT (15:49 UTC)
Expired
Aug 16, 2012, 12:45 PM EDT
In force
56 min
Issued by
NWS Indianapolis, IN

Counties Boone County, IN, Carroll County, IN, Clinton County, IN, Fountain County, IN, Hamilton County, IN, Howard County, IN, Madison County, IN, Montgomery County, IN, Tippecanoe County, IN, Tipton County, IN

The radar

The Indianapolis radar (KIND), 79 km from the middle of the area, began a volume at 15:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 16, 12:16 PM EDTTSTM WND GST 42Kokomo, IN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 3.8 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2012-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 817 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2012-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
817 J/kg
Mixed-layer CIN
-262 J/kg
Mixed-layer LCL
1559 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

582 
WWUS83 KIND 161549
SPSIND

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1149 AM EDT THU AUG 16 2012

INZ021-028>031-035>040-044-161645-
BOONE-CARROLL-CLINTON-FOUNTAIN-HAMILTON-HOWARD-MADISON-MONTGOMERY-
PARKE-TIPPECANOE-TIPTON-WARREN-
1149 AM EDT THU AUG 16 2012

...STRONG THUNDERSTORM ADVISORY FOR CLINTON...CARROLL...BOONE...
FOUNTAIN...HAMILTON...HOWARD...MADISON...MONTGOMERY...NORTHERN
PARKE...TIPPECANOE...TIPTON AND NORTHEASTERN WARREN COUNTIES UNTIL
1245 PM EDT...

AT 1147 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM WALTON TO 12 MILES
NORTHEAST OF FRANKFORT TO 11 MILES SOUTH OF VEEDERSBURG...AND MOVING
EAST AT 50 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  FRANKFORT...
  CRAWFORDSVILLE...
  KOKOMO...
  ANDERSON...
  LEBANON...
  TIPTON...
  ELWOOD...
  ZIONSVILLE...
  NOBLESVILLE...
  ALEXANDRIA...
  CARMEL...
  FISHERS...
  ALAMO...
  COLFAX...
  SHADES STATE PARK...
  RUSSIAVILLE...
  DARLINGTON...
  MICHIGANTOWN...
  WAVELAND...
  NEW MARKET...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 4074 8653 4070 8652 4070 8638 4057 8636
      4057 8586 4038 8585 4038 8558 3997 8558
      3992 8642 3992 8669 3990 8669 3987 8709
      4003 8743 4013 8741 4013 8744 4053 8704
      4057 8699 4057 8678 4071 8676 4074 8670
TIME...MOT...LOC 1549Z 278DEG 47KT 4068 8619 4043 8637
          3996 8715

$$

NIELD

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this special weather statement went out at Aug 16, 9:40 AM EDT, 2 hours 9 minutes earlier.

Area forecast discussion, Aug 16, 9:40 AM EDT, 2 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
940 AM EDT THU AUG 16 2012

.UPDATE...

THE AVIATION SECTION HAS BEEN UPDATED BELOW.

&&

.SYNOPSIS...
ISSUED AT 320 AM EDT THU AUG 16 2012

SCATTERED SHOWERS AND THUNDERSTORMS WILL INCREASE THROUGH THE
COURSE OF THE DAY AHEAD OF A COLD FRONT CURRENTLY MAKING ITS WAY
ACROSS THE MIDWEST. FRONTAL PASSAGE ACROSS CENTRAL INDIANA IS
PROGGED FOR THIS EVENING AND TONIGHT. IN THE FRONT/S WAKE...COOL
NORTHWEST FLOW AND DRY CONDITIONS WILL PREVAIL THROUGH THE
REMAINDER OF THE FORECAST PERIOD.

&&

.NEAR TERM /TODAY/...
ISSUED AT 320 AM EDT THU AUG 16 2012

THE MAIN FOCUS OF THE NEAR TERM IS DESTABILIZATION OF ENVIRONMENT
AHEAD OF APPROACHING COLD FRONT.

ENVIRONMENT WILL GRADUALLY DESTABILIZE THROUGH THE COURSE OF THE
DAY WITH WARM AIR ADVECTION AND DECENT MOISTURE...INCREASING THE
THREAT FOR SEVERE WEATHER WITH THE AFOREMENTIONED COLD FRONT THIS
EVENING. MLCAPES ARE STILL IN THE 1500-2500 J/KG RANGE OVER MOST
OF CENTRAL INDIANA...BUT NUMBERS CLOSER TO 3500 J/KG ARE EXPECTED
OVER THE FAR SOUTHWEST QUADRANT OF FORECAST AREA. THIS WILL
INCREASE THE SEVERE CHANCES OVER THAT AREA. REMNANTS CURRENTLY
DRIFTING DOWN FROM OVERNIGHT CONVECTION OVER THE UPPER MIDWEST ARE
QUICKLY DISSIPATING AS THEY APPROACH CENTRAL INDIANA.
SO...ANTICIPATE ENOUGH TIME THROUGH THE COURSE OF THE DAY FOR
ENVIRONMENT TO BECOME PRIMED FOR SCATTERED SEVERE WEATHER THIS
EVENING AND NIGHT.

&&

.SHORT TERM /TONIGHT THROUGH SATURDAY NIGHT/...
ISSUED AT 320 AM EDT THU AUG 16 2012

THE MAIN FOCUS OF THE SHORT TERM IS TIMING OF COLD FRONT PASSAGE.

MODELS CONTINUE TO PUT THE BEST TIME FRAME FOR CONVECTION DURING
THE FRI 00-06Z TIME FRAME FROM WEST TO EAST ACROSS CENTRAL
INDIANA. CURRENT THINKING IS THAT A LINE WILL FORM ALONG AND AHEAD
OF THE FRONT THIS EVENING. GFS AND EURO ARE BOTH HINTING AT SOME
WEAK LIFT AHEAD OF THE FRONT. THE BEST CHANCES FOR SEVERE WEATHER
WILL BE ACROSS THE SOUTHERN PORTIONS OF CENTRAL INDIANA WHERE THE
HIGHEST DEWPOINTS WILL BE IN PLACE.

EXPECT RAPID CLEARING BEHIND THE LINE BY FRI 12Z AS ISENTROPIC
LIFT CUTS OFF QUICKLY. WILL LEAVE SLIGHT CHANCE POPS OVER THE FAR
SOUTHERN COUNTIES THOUGH TO ACCOUNT FOR ANY LINGERING
SHOWERS/ISOLATED TSTORMS.

DRY CONDITIONS/COOL NORTHWEST FLOW ARE THEN EXPECTED FOR THE
REMAINDER OF THE SHORT TERM PERIOD. MODELS HAVE A DECENT HANDLE ON
THE CHANGING WEATHER PATTERN...SO WENT WITH A BLEND. HIGHS WILL
FALL INTO THE 70S FOR THE WEEKEND WITH LOWS IN THE 50S.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
ISSUED AT 320 AM EDT THU AUG 16 2012

THE EXTENDED WILL BE RELATIVELY QUIET AND DRY WITH SURFACE HIGH
PRESSURE IN PLACE THROUGHOUT THE PERIOD. FOR THE FIRST HALF OF
THE PERIOD STRONG UPPER LEVEL RIDGING WILL PERSIST ACROSS THE WEST
COAST WHILE AN UPPER LEVEL LOW HOVERS NEAR HUDSON BAY. THIS
PATTERN WILL CAUSE A PERSISTENT NW FLOW WHICH WILL RESULT IN
TEMPERATURES BELOW CLIMO BEFORE CLIMBING BACK TO NORMAL...AND
POSSIBLY SLIGHTLY ABOVE NORMAL AT THE END OF THE PERIOD.

&&

.AVIATION /DISCUSSION FOR THE 16/14Z TAF UPDATE/...
ISSUED AT 940 AM EDT THU AUG 16 2012

AMENDED ALL SITES TO INCLUDE VCTS/TEMPO THUNDER...ATTEMPTING TO TIME
LINE OF STORMS INTO THE SITES.

ISSUED AT 606 AM EDT THU AUG 16 2012

TAF PERIOD CAN BE CHARACTERIZED BY VFR THROUGH MOST OF TODAY...AND
THEN DETERIORATING CONDITIONS AS COLD FRONT AND THUNDERSTORMS SWEEP
ACROSS CENTRAL INDIANA THIS EVENING. A TEMPO GROUP HAS BEEN
INCLUDED IN THE 12Z TAFS TO ACCOUNT FOR THIS...BRINGING CONDITIONS
DOWN TO AT LEAST MFVR. IFR IS STILL POSSIBLE IN ANY OF THE HEAVIER
THUNDERSTORMS BUT DO NOT FEEL CONFIDENT ENOUGH TO PIN POINT IFR
CONDITIONS THIS FAR OUT.

MODEL WIND FIELDS SUGGEST GOOD POTENTIAL FOR SOME SURFACE WIND GUSTS
20-22 KTS FROM 200-220 DEGREES TO DEVELOP TOWARDS THE MIDDAY HOURS
TODAY.

&&

.IND WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SYNOPSIS...TDUD
NEAR TERM...TDUD
SHORT TERM...TDUD
LONG TERM....SMF
AVIATION...SMF/NIELD
Hazardous weather outlook, Aug 16, 4:57 AM EDT, 6 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
457 AM EDT THU AUG 16 2012

INZ021-028>031-035>049-051>057-060>065-067>072-170900-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-
PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-
JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-
DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS-
457 AM EDT THU AUG 16 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT.

OUTLOOK: SCATTERED SHOWERS AND THUNDERSTORMS...SOME OF WHICH COULD
BECOME SEVERE...WILL MOVE ACROSS CENTRAL INDIANA.

HAZARDS: DAMAGING WINDS...LARGE HAIL...DEADLY LIGHTNING...BRIEF
HEAVY DOWNPOURS.

TIMING: THIS EVENING AND TONIGHT.

DISCUSSION: A COLD FRONT IS PROGGED TO MOVE ACROSS CENTRAL INDIANA
TRIGGERING SCATTERED SHOWERS AND THUNDERSTORMS ALONG AND AHEAD OF
IT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

OUTLOOK: SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS COULD LINGER
ACROSS THE FAR SOUTHERN PORTIONS OF CENTRAL INDIANA THROUGH FRIDAY
MORNING. SOME OF THE STRONGER STORMS COULD STILL PRODUCE GUSTY
WINDS...SMALL HAIL...BRIEF DOWNPOURS...AND FREQUENT LIGHTNING.

DISCUSSION: A COLD FRONT WILL EXIT THE AREA ON FRIDAY MORNING...AND
BE REPLACED BY BELOW AVERAGE TEMPERATURES THROUGH THIS WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING AND TONIGHT.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

In the hours before

Special weather statement, Aug 16, 11:00 AM EDT, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1100 AM EDT THU AUG 16 2012

INZ021-028>030-035-036-161545-
CARROLL-CLINTON-FOUNTAIN-MONTGOMERY-TIPPECANOE-WARREN-
1100 AM EDT THU AUG 16 2012

...STRONG THUNDERSTORM ADVISORY FOR CLINTON...CARROLL...NORTHERN
FOUNTAIN...NORTHERN MONTGOMERY...TIPPECANOE AND WARREN COUNTIES UNTIL
1145 AM EDT...

AT 1059 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES EAST OF
FOWLER TO DANVILLE...AND MOVING EAST AT 50 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  LAFAYETTE...
  FRANKFORT...
  COVINGTON...
  WILLIAMSPORT...
  WEST LAFAYETTE...
  DELPHI...
  RAINSVILLE...
  STATE LINE CITY...
  PINE VILLAGE...
  FOSTER...
  WEST LEBANON...
  ATTICA...
  YEOMAN...
  MELLOTT...
  NEWTOWN...
  BATTLE GROUND...
  PURDUE UNIVERSITY...
  SHADELAND...
  WINGATE...
  NEW RICHMOND...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 4074 8653 4070 8652 4069 8637 4043 8637
      4018 8641 4013 8749 4015 8749 4015 8754
      4048 8752 4048 8710 4057 8709 4057 8678
      4074 8675
TIME...MOT...LOC 1500Z 263DEG 43KT 4064 8714 4019 8759

NIELD
Special weather statement, Aug 16, 11:49 AM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1149 AM EDT THU AUG 16 2012

INZ021-028>031-035>040-044-161645-
BOONE-CARROLL-CLINTON-FOUNTAIN-HAMILTON-HOWARD-MADISON-MONTGOMERY-
PARKE-TIPPECANOE-TIPTON-WARREN-
1149 AM EDT THU AUG 16 2012

...STRONG THUNDERSTORM ADVISORY FOR CLINTON...CARROLL...BOONE...
FOUNTAIN...HAMILTON...HOWARD...MADISON...MONTGOMERY...NORTHERN
PARKE...TIPPECANOE...TIPTON AND NORTHEASTERN WARREN COUNTIES UNTIL
1245 PM EDT...

AT 1147 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM WALTON TO 12 MILES
NORTHEAST OF FRANKFORT TO 11 MILES SOUTH OF VEEDERSBURG...AND MOVING
EAST AT 50 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  FRANKFORT...
  CRAWFORDSVILLE...
  KOKOMO...
  ANDERSON...
  LEBANON...
  TIPTON...
  ELWOOD...
  ZIONSVILLE...
  NOBLESVILLE...
  ALEXANDRIA...
  CARMEL...
  FISHERS...
  ALAMO...
  COLFAX...
  SHADES STATE PARK...
  RUSSIAVILLE...
  DARLINGTON...
  MICHIGANTOWN...
  WAVELAND...
  NEW MARKET...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 4074 8653 4070 8652 4070 8638 4057 8636
      4057 8586 4038 8585 4038 8558 3997 8558
      3992 8642 3992 8669 3990 8669 3987 8709
      4003 8743 4013 8741 4013 8744 4053 8704
      4057 8699 4057 8678 4071 8676 4074 8670
TIME...MOT...LOC 1549Z 278DEG 47KT 4068 8619 4043 8637
          3996 8715

NIELD

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 11:00 AM EDTSpecial Weather StatementINDCarroll, Clinton, Tippecanoe, Warren45 min
Aug 16, 3:43 PM EDTSpecial Weather StatementINDFountain, Parke, Vermillion62 min
Aug 16, 4:05 PM EDTSevere Thunderstorm WarningINDParke, Vermillion27 min
Aug 16, 4:44 PM EDTSevere Thunderstorm WarningINDVermillion, Vigo46 min
Aug 16, 4:47 PM EDTAreal Flood AdvisoryINDFountain, Montgomery, Parke, Putnam, Vermillion, Warren3 hr
Aug 16, 5:29 PM EDTSevere Thunderstorm WarningINDClay, Greene, Owen, Sullivan, Vigo46 min
Aug 16, 5:34 PM EDTAreal Flood WarningINDParke, Vermillion, Vigo3 hr
Aug 16, 5:42 PM EDTSevere Thunderstorm WarningINDDaviess, Greene, Knox, Sullivan48 min
Aug 16, 6:09 PM EDTSevere Thunderstorm WarningINDClay, Daviess, Greene, Lawrence, Martin, Monroe and 1 more51 min
Aug 16, 6:15 PM EDTAreal Flood WarningINDClay, Greene, Owen, Sullivan3 hr
Aug 16, 6:27 PM EDTSevere Thunderstorm WarningINDDaviess, Knox, Lawrence, Martin48 min
Aug 16, 6:58 PM EDTSevere Thunderstorm WarningINDBrown, Jackson, Lawrence, Martin, Monroe47 min
Aug 16, 7:13 PM EDTAreal Flood AdvisoryINDBrown, Jackson, Lawrence, Monroe4 hr
Aug 16, 7:47 PM EDTSpecial Weather StatementINDJackson43 min

Nearby

Special Weather Statements in Indiana, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.